Statistics from Altmetric.com
Here we report a case of steroid responsive encephalopathy associated with autoimmune thyroiditis (SREAT), a rare neurological condition characterised by acute or subacute onset of cognitive impairment, psychiatric disorders, seizures, myoclonus and cerebrovascular accidents,1 2 in a male patient with Graves’ disease (GD), who relapsed after steroid treatment but promptly responded to total thyroidectomy.
In January 2007, a 55-year-old man came to our attention with a 2 week history of confusion, memory loss and gait impairment. Tremor, weight loss and palpitations were also reported. On admission, the patient presented with spontaneous and stimulus induced myoclonic jerks and ataxia; physical examination revealed mild goitre. His past medical history included hyperlipidaemia, peripheral obliterating arteriopathy, recurrent tension-type headache and nephrolithiasis. In 1998 the patient was found to be affected by hyperthyroidism and treatment with methimazole 10 mg twice daily was started, subsequently tapered to 5 mg once a day.
Ultrasound scan of the thyroid gland was suggestive of GD. In 2000 and 2006, two relapses of hyperthyroidism were reported, and methimazole 10 mg twice daily was reintroduced. In November 2006, symptoms of iatrogenic hypothyroidism appeared: methimazole was suspended and thyroxine 25 μg twice weekly was …
Competing interests: None.
Patient consent: Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.